G tube bolus feeding and other ques.

  1. I have a question (or 2 or more!)
    Mom had a G tube placed last month after her cancer surgery.
    She receives Perative 5x day.
    #1) How much water should she be getting? Mom has always been a big water drinker, and I want to keep her well hydrated through this mess...
    Her stools have been pretty loose, but she just went through a course of Augmentin too (finished now). If this continues, what can I give her to firm it up? I was giving her Immodium, it would help short term.
    #2) Also, when she was in the hospital, she was put on insulin (reg~sliding scale) before each feeding. Now her doc has her on Lantus 20U qAM. Never before was she diabetic. This is a sudden change for her (in addition to everything else). Could the formula itself be causing the increased blood sugars? Should I ask the doc to maybe give her Diabetasource instead of Perative to see if the levels go down? I just can't help but wonder if the formula is what's causing her to have increased blood sugars and she really DOESN'T have diabetes. She's not been tested.
    #3) Since Reglan helps with peristalsis in the upper GI tract, is there another med that does the same? Mom has been having quite a few bouts of confusion (and diarrhea) and I am wondering if it could be the cause. Maybe we could try something else.

    I sure would appreciate everyones input on this. It just doesn't seem that I am getting too much cooperation from the doctors and frankly, they are starting to pi** me off!
    I'd like to be armed with ideas to try before I go back again to try and reason with them for some changes.
    Thanks again everyone!
  2. Visit GPatty profile page

    About GPatty, BSN, RN

    Joined: Aug '01; Posts: 3,725; Likes: 458

    4 Comments

  3. by   jmgrn65
    Quote from Julielpn
    I have a question (or 2 or more!)
    Mom had a G tube placed last month after her cancer surgery.
    She receives Perative 5x day.
    #1) How much water should she be getting? Mom has always been a big water drinker, and I want to keep her well hydrated through this mess...
    Her stools have been pretty loose, but she just went through a course of Augmentin too (finished now). If this continues, what can I give her to firm it up? I was giving her Immodium, it would help short term.
    #2) Also, when she was in the hospital, she was put on insulin (reg~sliding scale) before each feeding. Now her doc has her on Lantus 20U qAM. Never before was she diabetic. This is a sudden change for her (in addition to everything else). Could the formula itself be causing the increased blood sugars? Should I ask the doc to maybe give her Diabetasource instead of Perative to see if the levels go down? I just can't help but wonder if the formula is what's causing her to have increased blood sugars and she really DOESN'T have diabetes. She's not been tested.
    #3) Since Reglan helps with peristalsis in the upper GI tract, is there another med that does the same? Mom has been having quite a few bouts of confusion (and diarrhea) and I am wondering if it could be the cause. Maybe we could try something else.

    I sure would appreciate everyones input on this. It just doesn't seem that I am getting too much cooperation from the doctors and frankly, they are starting to pi** me off!
    I'd like to be armed with ideas to try before I go back again to try and reason with them for some changes.
    Thanks again everyone!


    Some of your questions only her Doc, should be answering. I can tell you Reglan does cause confusion and diarrhea.
    I understand how frustrating it is when the docs don't talk with you but just keep at them. I don't think the rest of your question we can answer, sorry.
  4. by   Tweety
    Could you call the dietician at the hospital? I know our dietcians don't mind getting calls from d/c'd patients. She/he might be able to recommend the amount of free water necessary.

    Changing feedings would indeed be a question for the MD.

    I usually hold reglan in patients with diarrhea, especially if there are no gastric volume residuals. Yes it can cause confusion.
  5. by   GPatty
    Quote from Tweety
    Could you call the dietician at the hospital? I know our dietcians don't mind getting calls from d/c'd patients. She/he might be able to recommend the amount of free water necessary.
    Thanks Tweets! I'll try that today and see if they are able to tell me!
  6. by   traumaRUs
    I am so sorry about your dear mother. However, as the above posters stated, we can't provide medical advice. Please take. care.

close